Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 237, NWS Wichita, KS

June 27, 2009Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2009, 9:23 PM CDT for Greenwood County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2009, 9:23 PM CDT (02:23 UTC)
Expired
Jun 27, 2009, 9:40 PM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Greenwood County, KS

The radar

The Wichita radar (KICT), 103 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 280223
SVRICT
KSC073-280315-
/O.NEW.KICT.SV.W.0237.090628T0223Z-090628T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENWOOD COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1015 PM CDT.

* AT 923 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
  SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS
  LOCATED NEAR PIEDMONT...OR 10 MILES SOUTHWEST OF EUREKA...AND
  MOVING EAST AT 25 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CLIMAX...EUREKA...FALL RIVER...PIEDMONT...SEVERY...EUREKA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3782 9650 3796 9596 3760 9596 3760 9621
      3761 9651
TIME...MOT...LOC 0224Z 253DEG 24KT 3770 9635

$$

LAWSON
2 follow-up statements
000 
WWUS53 KICT 280231
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
931 PM CDT SAT JUN 27 2009

KSC073-280315-
/O.CON.KICT.SV.W.0237.000000T0000Z-090628T0315Z/
GREENWOOD KS-
931 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
GREENWOOD COUNTY UNTIL 1015 PM CDT...

AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
CLIMAX...OR 8 MILES SOUTH OF EUREKA...MOVING EAST AT 25 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN
GREENWOOD COUNTY...INCLUDING CLIMAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

&&

LAT...LON 3782 9650 3796 9596 3760 9596 3760 9621
      3761 9651
TIME...MOT...LOC 0231Z 268DEG 21KT 3771 9629

$$

LAWSON
000 
WWUS53 KICT 280240
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
940 PM CDT SAT JUN 27 2009

KSC073-280250-
/O.CAN.KICT.SV.W.0237.000000T0000Z-090628T0315Z/
GREENWOOD KS-
940 PM CDT SAT JUN 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENWOOD COUNTY HAS
BEEN CANCELLED...

AT 940 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER 
POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR SOUTHEASTERN KANSAS.

LAT...LON 3782 9650 3796 9596 3760 9596 3760 9621
      3761 9651
TIME...MOT...LOC 0240Z 253DEG 24KT 3773 9622

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:12 PM CDT, 11 minutes earlier.

Area forecast discussion, Jun 27, 9:12 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
912 PM CDT SAT JUN 27 2009

.UPDATE...
APPARENT MESOSCALE VORTEX IS AIDING CONVECTIVE DEVELOPMENT ACROSS
THE FLINT HILLS NORTH OF COLD FRONT. THE RUC SUGGESTS ELEVATED
INSTABILITY WILL SUPPORT CONVECTION BEHIND FRONT AS FAR NORTH AS
WICHITA FOR THE NEXT FEW HOURS...BEFORE SHIFTING MAINLY SOUTH AND
EAST OF THE AREA LATER IN THE NIGHT. MARGINALLY SEVERE CONVECTION
IS STILL POSSIBLE ACROSS SOUTHEAST KANSAS...THOUGH WANING PRIOR
TO MIDNIGHT.

KED

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT SAT JUN 27 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ISOLATED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTHEAST KANSAS
THIS EVENING...AS COLD FRONT PUSHES SOUTH ACROSS THE AREA. BRIEF
IFR/MVFR CONDITIONS POSSIBLE...WITH MAIN SEVERE RISK BEING
MICROBURST WIND GUSTS UNTIL DARK. OTHERWISE...VFR CONDITIONS
EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD AS DRIER
NORTHERLY FLOW PREVAILS BEHIND THE FRONT.

KED

PREV DISCUSSION... /ISSUED 325 PM CDT SAT JUN 27 2009/

DISCUSSION...

TONIGHT:

FRONT CONTINUE TO MAKE SLOW STEADY PROGRESS ACROSS THE AREA. LOOKS
LIKE BEST CHANCE OF PRECIPITATION WILL WAIT UNTIL THIS EVENING WITH
RATHER BROAD/WEAK CONVERGENCE ON FRONT AS EVIDENCED BY BOTH SURFACE
OBSERVATIONS AND RADAR DATA. MAIN RISK FOR STRONG/SEVERE STORMS WILL
MOST LIKELY BE THROUGH SUNSET...WITH LOW LEVEL DRY AIR PROVIDING
MICROBURST POTENTIAL. THIS THREAT SHOULD WANE AFTER SUNSET GIVEN
RELATIVELY WEAK DEEP LAYER SHEAR TO SUPPORT STORMS OVERNIGHT.

SUN-TUE:

SLIGHTLY COOLER/MORE SEASONABLE TEMPERATURES AND DRIER AIR
ANTICIPATED IN WAKE OF THE FRONT. MODEL OUTPUT STATISTICS NUMBERS
GENERALLY CLOSE AND WERE FOLLOWED.

WED-SAT:

MEDIUM RANGE MODELS SEEM A BIT CLOSER RESOLVING THE LONGWAVE
RIDGE/TROUGH AXIS BUT AMPLITUDE OF PATTERN STILL PROBLEMATIC. THE
KEY OBSERVATION IS THAT THE 500MB HEIGHTS DO NOT APPRECIABLY
CHANGE DURING THIS PERIOD...DESPITE A TRANITION TO MORE NORTHWEST
FLOW. ONCE HEAT BUILDS IN...TYPICALLY MODELS ARE FAR TOO QUICK
BREAKING DOWN RIDGE AND WOULD SIDE TOWARD A SLOWER EVOLUTION. AND
SINCE MOST OF LOW LEVEL COOLING CURRENTLY SHOWN BY LATEST MODELS
IS A FUNCTION OF CLOUDS/PRECIPITATION AND BACKDOOR FRONT...WILL
OPT TO KEEP TEMPERATURES CLOSER TO STATUS QUO THROUGHOUT
PERIOD...AND ADJUST TEMPERATURES DOWN AND ADD PRECIPITATION/CLOUDS
IF NEEDED WHEN THE SITUATION SHOWS MUCH MORE PREDICTABILITY.
-HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SURFACE FRONT IS SLOWLY MOVING SOUTHEASTWARD...CURRENTLY IT HAS
PUSHED THROUGH THE KRSL AND KSLN TAF SITES AND IS ON THE DOOR STEP
OF KHUT. THE FRONT HAS SHIFTED THE WINDS TO THE NORTHWEST. KICT
AND KCNU WILL CONTINUE TO HAVE SOUTHWESTERLY WINDS THROUGH THE
EARLY AFTERNOON...AS THE FRONT PUSHES THROUGH KICT AROUND 20Z AND
THROUGH KCNU AROUND 00-01Z. PRECIPITATION CHANCES ARE NOT LOOKING
GREAT AT THIS TIME. HAVE KEPT VCTS IN THE TAFS FOR THE POSSIBILITY
OF SCATTERED STORMS...WITH BEST CHANCES AT KICT...KHUT AND KCNU
AROUND OR JUST AFTER 00Z.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  89  65  93 /  30   0   0  10
HUTCHINSON      66  90  65  95 /  20   0   0  10
NEWTON          65  89  65  94 /  30   0   0  10
ELDORADO        67  88  65  93 /  40   0   0  10
WINFIELD-KWLD   70  89  66  92 /  40   0   0  10
RUSSELL         63  90  65  96 /  10   0   0  10
GREAT BEND      65  89  64  95 /  10   0   0  10
SALINA          67  91  67  97 /  10   0  10  10
MCPHERSON       66  90  66  95 /  10   0   0  10
COFFEYVILLE     70  90  62  93 /  60  10   0  10
CHANUTE         68  88  63  93 /  70  10  10  10
IOLA            67  88  63  94 /  70  10  10  10
PARSONS-KPPF    69  89  63  93 /  60  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 27, 8:04 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SAT JUN 27 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
804 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL AFFECT PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS UNTIL LATE THIS EVENING. THE PRIMARY
SEVERE RISKS WILL BE DAMAGING WINDS TO 65 MPH AND UP TO QUARTER
SIZE HAIL. LOCALIZED HEAVY RAINFALL AND MINOR LOW-LAND FLOODING IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT WILL RETURN TO THE AREA BY LATE IN THE WEEK...WITH HEAT
INDICES AROUND THE CENTURY MARK STARTING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE
ISOLATED NATURE OF THE SEVERE WEATHER.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/HOWERTON

In the hours before

Local storm report, Jun 27, 8:29 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             8 NNE YATES CENTER      37.98N 95.69W
06/27/2009  E1.25 INCH       WOODSON            KS   TRAINED SPOTTER

&&

LFW
Special weather statement, Jun 27, 8:29 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CDT SAT JUN 27 2009

KSZ069-093-280200-
BUTLER-COWLEY-
829 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND COWLEY COUNTIES...

AT 828 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ATLANTA...OR 18 MILES NORTHEAST OF
WINFIELD...AND MOVING NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

LAWSON
Local storm report, Jun 27, 8:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     WINFIELD                37.27N 96.97W
06/27/2009                   COWLEY             KS   EMERGENCY MNGR

            SMALL TREE LIMBS AN A 8 INCH DIAMETER TREE DOWNED NEAR
            GOLF COURSE SOUTH OF WINFIELD.

&&

LFW
Local storm report, Jun 27, 8:46 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 N ATLANTA             37.47N 96.77W
06/27/2009                   COWLEY             KS   EMERGENCY MNGR

            POWER LINES DOWNED.

&&

LFW
Local storm report, Jun 27, 8:54 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
854 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     TSTM WND GST     4 NNW LATHAM            37.59N 96.68W
06/27/2009  E60 MPH          BUTLER             KS   TRAINED SPOTTER

            PATIO FURNITURE BLOWN AROUND DECK.

&&

LFW
Special weather statement, Jun 27, 9:21 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
921 PM CDT SAT JUN 27 2009

KSZ070-280245-
GREENWOOD-
921 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR GREENWOOD COUNTY...

AT 921 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 12 MILES NORTHWEST OF SEVERY...OR 12 MILES
SOUTHWEST OF EUREKA...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:11 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk24 min
Jun 27, 7:23 PM CDTAreal Flood WarningICTCowley, Elk3 hr
Jun 27, 7:28 PM CDTSevere Thunderstorm WarningICTWoodson47 min
Jun 27, 8:03 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley42 min
Jun 27, 8:44 PM CDTSevere Thunderstorm WarningICTButler, Elk, Greenwood30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.